Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Nashville, TN

May 31, 2018Macon County, Smith County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 6:29 PM CDT for Macon County, Smith County, Trousdale County, Tennessee. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 6:29 PM CDT (23:29 UTC)
Expired
May 31, 2018, 6:54 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:30 PM CDTHAIL 0.751 N Hartsville, TNDIME SIZE HAIL REPORT.
May 31, 6:36 PM CDTHAIL 1.54 Ne Hartsville, TNFACEBOOK PHOTOS SHOWED HAIL UP TO PING PONG BALL SIZE FELL ON MIDDLE FORK ROAD BETWEEN HIGHWAY 141 AND HIGHWAY 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS54 KOHX 312329
SVROHX
TNC111-159-169-010015-
/O.NEW.KOHX.SV.W.0063.180531T2329Z-180601T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
629 PM CDT THU MAY 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 715 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located over Hartsville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Hartsville, Red Boiling Springs, Bugtussle and Dixon
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8579 3661 8580 3642 8583 3632 8616
      3644 8625 3663 8593
TIME...MOT...LOC 2329Z 243DEG 24KT 3642 8614 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
576 
WWUS54 KOHX 312354
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
654 PM CDT THU MAY 31 2018

TNC111-159-169-010004-
/O.CAN.KOHX.SV.W.0063.000000T0000Z-180601T0015Z/
Smith TN-Macon TN-Trousdale TN-
654 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...MACON AND
TROUSDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3662 8579 3661 8580 3642 8583 3632 8616
      3644 8625 3663 8593
TIME...MOT...LOC 2351Z 243DEG 24KT 3650 8595 

$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 31, 3:27 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
327 PM CDT Thu May 31 2018

.DISCUSSION...

Currently storms are making their way across the mid state.
Several storms throughout the morning and early afternoon hours
have become strong and produced small hail, brief heavy downpours
and plenty of lightning. Surface based CAPE values have been great
in fueling the storms, but small shear values have kept them
short-lived and disorganized. Expect activity this afternoon to
continue to be strong with an isolated severe storm possible.

This evening CAPE values will continue to be 2000 to 3000 j/kg
with shear in a more optimal range of 40 to 50 knots over our
northwest counties and western Kentucky. Taking this into account,
we're still expecting a more robust wave of strong to severe
storms to organize this evening (a little later than previous
model runs had suggested) and push southeast out of Kentucky and
into Middle Tennessee. The best timing looks to be after 7pm for
extreme northern Middle Tennessee counties. High winds and hail
will remain the main threats with this evening's wave. This line
should weaken as it will be moving into a less sheared and
slightly more stable environment over eastern and southern
portions of our areas. While this evening's wave should contain
the bulk of our severe potential, the chances for strong
thunderstorms will continue after midnight and into the early
morning hours on Friday. Shear will drop off to 20 to 30 knots and
CAPE values are expected to fall to around 1500 j/kg overnight,
so any storms after 1AM should be sub severe. Thunderstorm chances
will linger into Friday as the upper trough axis swings through
the Tennessee River Valley. Scattered showers and thunderstorms
will diminish from west to east as the day progresses.

Friday night and Saturday will bring a brief break in storm
chances. However, it will still be warm and muggy with highs in
the upper 80s and dewpoints in the low 70s in many areas on
Saturday afternoon. Precip chances will increase on Saturday
evening with the approach of a frontal boundary. Could see some
strong to severe storms as the front pushes through the mid-state
overnight Saturday night. Instability is marginal, but the front
should provide enough lift to produce some strong winds and hail
through the early morning hours on Sunday.

After the front passes on Sunday afternoon the forecast finally
starts to dry out. Dewpoints are expected to find the 50s and 60s
and stay there through mid week next week. Temperatures will be
around normal with highs in the low to mid 80s and overnight lows
in the low 60s. There is an upper low that threatens to bring a
chance of rain next Tuesday, but kept low pops in the forecast for
now as models show it staying to our north and east as it dips
south.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Latest models are trending toward later
solutions regarding active weather in Middle Tennessee. As of now,
only widely scattered cells are occurring and probably won't
increase significantly in areal coverage until later this evening
and overnight when the actual shortwave moves across the mid
state. Will try to handle any precipitation until then with "VC"
remarks.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  87  70  90  70 /  70  60  20  10  40
Clarksville    72  85  68  89  67 /  70  40  10   0  50
Crossville     68  80  66  82  66 /  50  60  30  20  20
Columbia       72  86  68  89  69 /  70  60  30  10  50
Lawrenceburg   72  85  68  89  69 /  50  60  30  10  50
Waverly        71  85  69  89  68 /  70  50  10  10  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........08
Hazardous weather outlook, May 31, 3:38 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
338 PM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-012045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
338 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms in areas mainly to the
north and west of Nashville during the late evening, with a slight
risk across most of the remainder of Middle Tennessee. Strong storms
will continue overnight. The primary risks are large hail, damaging
straight-line winds, and localized flash flooding during the heaviest
storms. There is a low risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal to slight risk of severe storms again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

Rose

In the hours before

Special weather statement, May 31, 5:56 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
556 PM CDT THU MAY 31 2018

TNZ028>030-312345-
Wilson TN-Trousdale TN-Smith TN-
556 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHERN TROUSDALE COUNTIES UNTIL 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lebanon, Carthage, Gordonsville, Hickman, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.

LAT...LON 3640 8584 3610 8588 3612 8591 3611 8591
      3619 8640 3635 8638 3636 8637 3636 8636
      3634 8635 3633 8635 3632 8636 3631 8636
      3632 8634 3631 8630 3634 8629 3637 8627
TIME...MOT...LOC 2256Z 275DEG 21KT 3628 8630

Barnwell
Local storm report, May 31, 6:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     RED BOILING SPRINGS     36.53N  85.85W
05/31/2018                   MACON              TN   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND LIMBS DOWN. APPROXIMATELY
            500 PEOPLE WITHOUT POWER.

&&

EVENT NUMBER OHX1800098

FBORDEN
Local storm report, May 31, 6:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     LIGHTNING        1 NW POMONA ROAD        36.02N  85.14W
05/31/2018                   CUMBERLAND         TN   EMERGENCY MNGR

            *** 1 INJ *** RECEIVED A REPORT OF A LIGHTNING STRIKING
            A HOUSE ON STONECREST AVE. ONE MINOR INJURY REPORTED.
            TIME IS ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1800099

FBORDEN
Special weather statement, May 31, 6:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
618 PM CDT THU MAY 31 2018

TNZ009-029-030-010000-
Trousdale TN-Macon TN-Smith TN-
618 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...MACON AND
TROUSDALE COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs, Pleasant Shade and Dixon
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8593 3647 8582 3639 8583 3632 8619
      3634 8621 3634 8622 3635 8623 3634 8625
      3631 8625 3636 8627 3645 8627 3645 8624
      3648 8623 3649 8619 3663 8601
TIME...MOT...LOC 2318Z 236DEG 20KT 3640 8624

Barnwell
Local storm report, May 31, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
624 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CROSSVILLE              35.95N  85.04W
05/31/2018                   CUMBERLAND         TN   EMERGENCY MNGR

            A TREE REPORTED DOWN NEAR LANTANA ROAD AND LAUREL
            CIRCLE. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1800100

FBORDEN
Special weather statement, May 31, 6:26 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT THU MAY 31 2018

TNZ031>033-064-065-010015-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
626 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baxter, or 7 miles west of Cookeville, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Bakers
Crossroads, Burgess Falls State Park, Rickman and Cummins Falls State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 8522 3610 8524 3609 8525 3605 8524
      3600 8526 3596 8526 3594 8525 3603 8576
      3626 8575 3634 8518
TIME...MOT...LOC 2326Z 268DEG 16KT 3615 8563

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson36 min
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:16 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White17 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith24 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:02 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon43 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.